Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 86, NWS Omaha, NE

July 8, 2021Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 8, 2021, 10:59 PM CDT for Cedar County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 10:59 PM CDT (03:59 UTC)
Expired
Jul 8, 2021, 11:45 PM CDT
In force
46 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-474 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WUUS53 KOAX 090359
SVROAX
NEC027-090445-
/O.NEW.KOAX.SV.W.0086.210709T0359Z-210709T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1059 PM CDT Thu Jul 8 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northern Cedar County in northeastern Nebraska...

* Until 1145 PM CDT.

* At 1059 PM CDT, a severe thunderstorm was located 5 miles southeast
  of Yankton, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Wynot around 1115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
      4277 9713 4276 9702 4252 9702 4269 9749
      4285 9749 4285 9744 4287 9742 4287 9738
      4285 9736 4287 9731
TIME...MOT...LOC 0359Z 289DEG 34KT 4282 9732 

HAIL...1.00IN
WIND...<50MPH
 
$$

Fajman
3 follow-up statements
344 
WWUS53 KOAX 090413
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1113 PM CDT Thu Jul 8 2021

NEC027-090445-
/O.CON.KOAX.SV.W.0086.000000T0000Z-210709T0445Z/
Cedar NE-
1113 PM CDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN CEDAR COUNTY...

At 1112 PM CDT, a severe thunderstorm was located over Wynot, or 11
miles west of Vermillion, moving east at 35 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
northern Cedar County, including the following locations... Gavins
Point Dam And Campgrounds, St. Helena, Fordyce, Obert, Brooky Bottom,
St. Helena Boat Dock and Crofton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
      4277 9713 4276 9702 4252 9702 4269 9749
      4285 9749 4285 9744 4287 9742 4287 9738
      4285 9736 4287 9731
TIME...MOT...LOC 0412Z 289DEG 34KT 4278 9716 

HAIL...1.50IN
WIND...<50MPH
 
$$

Fajman
606 
WWUS53 KOAX 090419
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1119 PM CDT Thu Jul 8 2021

NEC027-090445-
/O.CON.KOAX.SV.W.0086.000000T0000Z-210709T0445Z/
Cedar NE-
1119 PM CDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN CEDAR COUNTY...

At 1119 PM CDT, a severe thunderstorm was located 5 miles east of
Wynot, or 7 miles west of Vermillion, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Cedar County, including the following locations...
Brooky Bottom, St. Helena, Obert and St. Helena Boat Dock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9722 4281 9721 4280 9716 4277 9713
      4276 9702 4252 9702 4261 9725 4285 9727
TIME...MOT...LOC 0419Z 289DEG 34KT 4276 9707 

HAIL...1.50IN
WIND...60MPH
 
$$

Fajman
200 
WWUS53 KOAX 090438
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1138 PM CDT Thu Jul 8 2021

NEC027-090447-
/O.EXP.KOAX.SV.W.0086.000000T0000Z-210709T0445Z/
Cedar NE-
1138 PM CDT Thu Jul 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CEDAR COUNTY WILL
EXPIRE AT 1145 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4285 9722 4281 9721 4280 9716 4277 9713
      4276 9702 4252 9702 4261 9725 4285 9727
TIME...MOT...LOC 0437Z 289DEG 34KT 4271 9689 

$$

Fajman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:43 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 8, 6:43 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
643 PM CDT Thu Jul 8 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 325 PM CDT Thu Jul 8 2021

Bottom line: some isolated strong/severe storms are possible
tonight along NE/SD border. Greater severe weather threat will be
sometime Friday afternoon/night, though lots of questions remain
on how things will pan out so overall forecast confidence is on
the lower side.

Clouds and even a few showers associated with a weak shortwave
sliding southeastward stuck around a little longer than planned
today which held temperatures down a few degrees. 3 PM readings
across the area were generally in the mid 70s to lower 80s.
Otherwise, of note in water vapor imagery were the upper level
high over the Desert Southwest along with a pair of
shortwaves...one along the Montana/Canada border and another just
coming onshore in the Pacific Northwest...that will play large
roles in our weather Friday into the weekend. Also playing a large
role will be a surface warm front currently analyzed from
northwest Nebraska south/southeastward into south-central Kansas.

The general idea heading into tonight is that the surface
boundary will lift northward while a low level jet ramps up and
leads to thunderstorm initiation somewhere near/along the NE/SD
border late this evening. Storms are unlikely to be surface-based
given timing, but a decent amount of shear and instability could
allow for some organized storms with large hail and perhaps some
gusty winds.

Storms will push southeastward through the early morning hours
Friday, with additional development expected across southeast SD,
southern MN, and into IA as the aforementioned MT/Canada shortwave
slides through. Strength of these storms (and associated cold
pools), as well as exact location will play a key role in where
the warm front (and greater severe weather threat) sets up during
the day Friday. In general, would think that cool outflow would
hold the warm front farther southwest than depicted in much of the
guidance. In addition, latest RAP guidance suggests fairly strong
isentropic ascent continuing in the warm sector through at least
mid-day, leading to cloud cover at the very least, and possibly
some additional showers and storms which most CAMs are suggesting.
Should these pan out, instability could be limited a bit and an
already expected stout cap could be that much stronger. They could
also help from a temperature standpoint, as mid to upper 90s are
currently forecast for portions of southeast Nebraska (though
dewpoints in the upper 60s to lower 70s will still make it feel
pretty uncomfortable).

On the other hand, if these warm sector storms don't occur, or
clear out earlier in the day, MLCAPE values could approach 4000
J/kg per latest RAP guidance and the cap could erode a bit,
allowing storm development near the warm front. Should this
happen, supercells capable of all severe weather threats would be
possible, owing to the aforementioned instability and looping
hodographs in vicinity of the front, especially as the low level
jet ramps up by early evening. While this scenario would need a
lot of things to come together just right, it's not completely out
of the question. However, the more likely scenario is that we
wait for some energy associated with the Pacific NW shortwave to
approach the area and assist with storm initiation in western
NE/SD. General idea is that those would eventually congeal to form
an MCS (or multiple) and slide through the area overnight,
bringing mainly a damaging wind and locally heavy rain threat. So
again, lots of questions remain, even being just 1 day out, but
the potential is definitely there for some impactful weather
heading into the weekend.

While the severe weather threat should exit the area by the early
morning hours on Saturday, expect showers and some storms to
linger in the area through the day as troughing continues to dig
into the Lower Missouri River Valley. Eventually expect a cutoff
low to form, the track of which will determine our weather for
Sunday into early next week. Should it hang around the area for a
while, would expect continued lingering showers and a few storms
Sunday and possibly into Monday...at the very least would expect
more cloud cover. As a result, daily highs will be in the 70s and
lower 80s, with the coolest day being Saturday. Still quite a bit
of spread between various ensemble members regarding timing and
track, however, so low confidence in how it'll pan out. Eventually
expect the troughing/low to push off into the Great Lakes region,
allowing us to gradually warm back into the upper 80s and lower
90s by Tuesday or Wednesday. Also some hints at another shortwave
trough and associated precip sliding through sometime mid-week,
but lots of spread on exact timing, with solutions depicting
anything from Tuesday through Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 628 PM CDT Thu Jul 8 2021

VFR conditions are forecast throughout the period. winds will be
veering from south-southeast to northwest throughout the day on
Friday. Some thunderstorms are possible near KOFK after 0600Z,
KOMA after 1000Z and KLNK after 1200Z. Some brief MVFR conditions
may impact KOMA, KOK, and KLNK if a storm moves right across the
field.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Smith
Hazardous weather outlook, Jul 8, 3:33 PM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
333 PM CDT Thu Jul 8 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
333 PM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Thunderstorms are expected to develop later this evening near the
South Dakota border and track southeast into northeast Nebraska
and west central Iowa. There is a small risk of large hail and
strong winds with these storms.

Scattered thunderstorms are possible Friday morning across all of
eastern Nebraska and southwest Iowa. However severe storms are
not anticipated.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Severe storms are possible late Friday afternoon through Friday
night. There is a small chance thunderstorms will develop late
Friday afternoon in southwest Iowa and far eastern Nebraska. If
storms develop during this time, large hail, damaging winds, and
isolated tornadoes would be possible.

The more likely scenario is that the severe weather threat holds
off until the evening and overnight hours. Storms that develop in
western and central Nebraska will move into the area from the west
and could produce damaging winds across much of eastern Nebraska
and southwest Iowa before exiting Saturday morning.

Other scattered showers and thunderstorms are forecast to develop
Saturday, but severe storms are not expected then.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight. Spotter activation may
be needed Friday.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:30 AM CDTSpecial Weather StatementOAXThurston30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.